FDA warns against powdered caffeine

FDA warns against powdered caffeine

FDA warns against powdered caffeine

Print
Email
|

by Associated Press

WHAS11.com

Posted on July 18, 2014 at 4:07 PM

   WASHINGTON (AP) -- The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.

   Even a teaspoon of the powder could be lethal -- it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.
 
   The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant.
 
   The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

   Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
 

Print
Email
|